Oklahoma, 2005

Hail and Damaging Winds in Oklahoma, April 5, 2005

April 5, 2005 · NWS OUN · 15 events in 7 counties and zones

12 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 5, 2:17 AM CST, 11 hours 33 minutes earlier.

Area forecast discussion, Apr 5, 2:17 AM CST, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
317 AM CDT TUE APR 5 2005

.DISCUSSION...
AGAIN... MUCH LIKE THE LAST FEW WEEKS... ANOTHER VERY DYNAMIC SYSTEM
MOVING ACROSS THE AREA TODAY THROUGH TOMORROW WITH THE ONE
INGREDIENT SOMEWHAT LACKING BEING RICH LOW LEVEL MOISTURE. SHOULD
STILL GET ENOUGH LLM TO INITIATE TSTMS ALONG DRY LINE BY AFTN NEAR
OR JUST EAST OF THE I-35 CORRIDOR. STRONG WIND FIELDS ALONG WITH
SUFFICIENT INSTABILITY AND SOME INVERTED V TYPE SOUNDINGS WILL BE
ENOUGH TO GET SEVERE STORMS WITH HAIL AND WIND THREAT MAINLY THIS
AFTN ACROSS EASTERN SECTIONS. ANOTHER AREA THAT WILL NEED MONITORING
WILL BE NORTHERN HALF LATE THIS AFTN AND TONIGHT AS UPPER LOW MAKES
ITS WAY ACROSS. WITH 500MB TEMPS NEAR -23 WILL BE RISK OF NOT ONLY
LARGE HAIL BUT SOME COLD AIR TYPE FUNNELS/WEAK TORNADOES.

OTHER CONCERNS WITH THIS SYSTEM WILL BE WINDS AS DEEP SFC LOW MAKES
ITS WAY SLOWLY EAST ACROSS THE AREA IN ADDITION TO DRY LINE... WHICH
WILL AID IN TRANSPORTING EVEN STRONGER WINDS JUST OFF THE DECK TO
THE SFC. ACROSS SW OK AND N TX COULD SEE SOME BLOWING DUST BEING
TRANSPORTED FROM WEST TEXAS INTO THE AREA BEHIND THE DRY LINE. WILL
KEEP THIS WORDING IN THE GRIDS AND EVEN EXPAND THEM A BIT FARTHER
NE.  THE STRONGER WINDS WILL REMAIN A PROBLEM THROUGH THE DAY ON
WEDNESDAY BEFORE SYSTEM MOVES FAR ENOUGH AWAY FOR A DECREASE IN
WINDS TO OCCUR. WILL NEED WIND ADVISORY FOR MUCH OF THE AREA TODAY
AND WILL CONT IT TONIGHT ACROSS THE WEST. TO GO ALONG WITH THE WIND
ADVISORY WILL BE YET ANOTHER RED FLAG WARNING FOR ALL BUT NORTHWEST
OKLAHOMA AS A COMBINATION OF WARM TEMPS... STRONG WINDS AND LOW RH
WILL LEAD TO ANOTHER EXTREME FIRE DANGER DAY.

AS SYSTEM WILL TAKE ITS TIME MOVING EAST DUE TO IT REMAINING A
CLOSED LOW THROUGH THURSDAY WILL EXTEND POPS INTO WED NIGHT ACROSS
PARTS OF NE BEFORE DRYING THINGS OUT FOR A FEW DAYS. NEXT SYSTEM
TAKING SHAPE OFF THE WEST COAST WILL BEGIN TO AFFECT THE SOUTHERN
PLAINS OVER THE WEEKEND AND COULD AGAIN HANG AROUND FOR A FEW DAYS
AS IT CLOSES OFF TO OUR WEST AND MEANDERS SLOWLY EAST AND SOUTHEAST
IN OUR VICINITY. WITH THIS IN MIND HAVE RAISED POPS INTO CHANCE CAT
FOR SUNDAY INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  76  50  64  45 /  10  30  20  20
HOBART OK         74  48  67  45 /  10  20  10  10
WICHITA FALLS TX  78  50  71  47 /  10  10  10  10
GAGE OK           71  45  62  40 /  40  40  40  10
PONCA CITY OK     76  51  61  43 /  20  40  40  30
DURANT OK         79  55  68  48 /  40  30  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM 7 AM TUESDAY TO 7 AM WEDNESDAY FOR OKZ009-
     OKZ014-OKZ016-OKZ021-OKZ022-OKZ033-OKZ034-OKZ035-OKZ036-
     OKZ037.

     RED FLAG WARNING FROM NOON TUESDAY TO 7 PM TUESDAY FOR OKZ008-
     OKZ012-OKZ013-OKZ014-OKZ016-OKZ017-OKZ018-OKZ019-OKZ020-
     OKZ021-OKZ022-OKZ023-OKZ024-OKZ025-OKZ026-OKZ027-OKZ028-
     OKZ029-OKZ030-OKZ031-OKZ032-OKZ033-OKZ034-OKZ035-OKZ036-
     OKZ037-OKZ038-OKZ039-OKZ040-OKZ041-OKZ042-OKZ043-OKZ044-
     OKZ045-OKZ046-OKZ047-OKZ048-OKZ050-OKZ051-OKZ052.

     WIND ADVISORY FROM 7 PM TUESDAY TO 7 AM WEDNESDAY FOR OKZ004-
     OKZ005-OKZ006-OKZ010-OKZ011-OKZ015-OKZ017.

     WIND ADVISORY FROM 7 AM TUESDAY TO 7 PM TUESDAY FOR OKZ023-
     OKZ038-OKZ039-OKZ044-OKZ045.

     WIND ADVISORY FROM NOON TUESDAY TO 7 PM TUESDAY FOR OKZ024-
     OKZ025-OKZ027-OKZ028-OKZ029-OKZ030-OKZ031-OKZ040-OKZ041-
     OKZ042-OKZ046-OKZ047-OKZ050-OKZ051.

TX...RED FLAG WARNING FROM NOON TUESDAY TO 7 PM TUESDAY FOR TXZ083-
     TXZ084-TXZ085-TXZ086-TXZ087-TXZ088-TXZ089-TXZ090.

     WIND ADVISORY FROM 7 AM TUESDAY TO 7 AM WEDNESDAY FOR TXZ083-
     TXZ084-TXZ085-TXZ087.

     WIND ADVISORY FROM 7 AM TUESDAY TO 7 PM TUESDAY FOR TXZ086-
     TXZ088-TXZ089-TXZ090.

&&

30
Hazardous weather outlook, Apr 5, 11:00 AM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE APR 5 2005

OKZ004>048-050>052-TXZ083>090-061300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF NORTHERN...CENTRAL AND EASTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS EAST AND NORTH OF A LINE FROM MADILL...TO
SHAWNEE...TO ENID AND CHEROKEE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
THROUGH 9 PM.

IMPACTS...
LARGE HAIL MAY CAUSE DAMAGE TO AUTOMOBILES AND VEGETATION. DAMAGING
WIND GUSTS AND ISOLATED TORNADOES ALSO WILL BE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
SLIGHT RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM CENTERED NEAR THE OKLAHOMA
PANHANDLE AT MIDDAY WILL MOVE SLOWLY EAST-SOUTHEAST THIS AFTERNOON
AND TONIGHT AS A SURFACE LOW PRESSURE AREA OVER SOUTHWEST KANSAS
MOVES INTO NORTH CENTRAL OKLAHOMA. STRONG WINDS ON THE SOUTH SIDE OF
THIS LOW WILL PUSH A DRY LINE QUICKLY EAST AND NORTHEAST THIS
MORNING...TO A POSITION FROM NEAR A MEDFORD...TO SHAWNEE...TO
ARDMORE LINE BY EARLY AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRY LINE BY MID TO
LATE AFTERNOON... FROM NEAR SHAWNEE SOUTHWARD TO NEAR ADA AND
LAKE TEXOMA. VERTICAL WIND SHEAR AND INSTABILITY WILL SUPPORT RAPID
STRENGTHENING OF THESE STORMS TO SEVERE LEVELS. CONDITIONS WILL BE
FAVORABLE FOR A FEW SUPERCELLS...WITH HAIL LARGER THAN GOLFBALLS AND
ISOLATED TORNADOES. THESE STORMS WILL MOVE  NORTHEAST INTO EASTERN
OKLAHOMA BY EARLY EVENING.

A SECOND AREA OF THUNDERSTORM DEVELOPMENT WILL BE OVER NORTH CENTRAL
OKLAHOMA LATER TODAY...CLOSER TO THE SURFACE LOW. VERTICAL WIND
SHEAR WILL BE WEAKER IN THIS AREA...BUT VERY COLD AIR ALOFT
ASSOCIATED WITH THE STRONG UPPER LEVEL SYSTEM WILL PROVIDE FAVORABLE
CONDITIONS FOR THUNDERSTORMS WITH HAIL UP TO AROUND QUARTER SIZE.
THERE IS A POSSIBILITY OF A FEW LOW-TOPPED SUPERCELLS...AND AN
ASSOCIATED CHANCE OF ISOLATED...BRIEF TORNADOES IN THESE AREAS LATE
THIS AFTERNOON INTO EARLY THIS EVENING. SEVERE WEATHER POTENTIAL
ACROSS NORTHERN OKLAHOMA IS EXPECTED TO DECREASE BY AROUND MID
EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APR 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG WINDS WILL CREATE POTENTIALLY HAZARDOUS CONDITIONS FOR PARTS
OF THE AREA TODAY AND TONIGHT.

HIGH WINDS...LOW HUMIDITIES AND WARM TEMPERATURES WILL RESULT IN
EXTREME FIRE DANGER FOR PARTS OF THE AREA. A RED FLAG WARNING IS IN
EFFECT FOR WESTERN NORTH TEXAS AND MUCH OF SOUTHERN AND CENTRAL
OKLAHOMA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS AREAWIDE NEXT SATURDAY
THROUGH MONDAY.

OTHER HAZARDOUS WEATHER...
NORTHWEST WINDS ON WEDNESDAY MAY REMAIN STRONG ENOUGH TO WARRANT AN
EXTENSION OF THE WIND ADVISORY OVER PARTS OF OKLAHOMA AND NORTH
TEXAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.

2

In the hours before

Special weather statement, Apr 5, 1:09 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
209 PM CDT TUE APR 5 2005

OKZ042-051930-
PONTOTOC OK-
209 PM CDT TUE APR 5 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR PONTOTOC COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF  ROFF AT 209
PM CDT...MOVING NORTHEAST AT 25 MPH.  THIS STORM WILL MOVE OVER
ADA AND AHLOSO DURING THE NEXT 15 TO 25 MINUTES.  THIS STORM IS
INTENSIFYING AND COULD BECOME SEVERE.

SIX
Special weather statement, Apr 5, 1:27 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
227 PM CDT TUE APR 5 2005

OKZ014>016-051945-
CUSTER OK-DEWEY OK-ROGER MILLS OK-
227 PM CDT TUE APR 5 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER...DEWEY AND ROGER
MILLS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF MOOREWOOD AT
227 PM CDT...MOVING EAST AT 20 MPH.  ISOLATED TO WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CUSTER...DEWEY AND
ROGER MILLS COUNTIES DURING THE NEXT 1 HOUR.  HAIL TO THE SIZE
OF PEAS AND WIND GUST TO 45 MPH ARE LIKELY WITH THE STRONGER
THUNDERSTORMS.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

SIX
Special weather statement, Apr 5, 1:50 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CDT TUE APR 5 2005

OKZ047-051-052000-
JOHNSTON OK-MARSHALL OK-
250 PM CDT TUE APR 5 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON AND MARSHALL
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER MADILL AT 250 PM CDT...MOVING
NORTHEAST AT 40 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

SIX

The radar

The Norman radar (KTLX), 84 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

12 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Pontotoc

When
April 5, 1:50 PM CST
Where
Pontotoc County, Ada
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.767, -96.667

Hail, Seminole

When
April 5, 2:05 PM CST
Where
Seminole County, Sasakwa
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
34.950, -96.517

Hail, Hughes

When
April 5, 2:10 PM CST
Where
Hughes County, Holdenville
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.083, -96.400

Hail, Hughes

When
April 5, 2:27 PM CST
Where
Hughes County, Holdenville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.083, -96.400

Thunderstorm Wind, Hughes

When
April 5, 2:30 PM CST
Where
Hughes County, Wetumka
Measured
61 kt (70 mph) estimated gust
Reported by
POST OFFICE
Coordinates
35.233, -96.250

Hail, Johnston

When
April 5, 2:40 PM CST
Where
Johnston County, Bromide
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.417, -96.500

Hail, Johnston

When
April 5, 2:45 PM CST
Where
Johnston County, Fillmore
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.267, -96.500

Hail, Hughes

When
April 5, 2:50 PM CST
Where
Hughes County, Dustin
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.267, -96.033

Hail, Coal

When
April 5, 3:00 PM CST
Where
Coal County, 3 mi SSE of Clarita
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.450, -96.417

Hail, Hughes

When
April 5, 3:20 PM CST
Where
Hughes County, 5 mi WSW of Lamar
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.067, -96.217

Hail, Coal

When
April 5, 3:40 PM CST
Where
Coal County, Lehigh
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.467, -96.217

Hail, Bryan

When
April 5, 3:45 PM CST
Where
Bryan County, Durant
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.000, -96.383

Thunderstorm Wind, Atoka

When
April 5, 4:00 PM CST
Where
Atoka County, Atoka
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.383, -96.133

Hail, Bryan

When
April 5, 4:35 PM CST
Where
Bryan County, Albany
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.883, -96.167

Thunderstorm Wind, Bryan

When
April 5, 4:35 PM CST
Where
Bryan County, Albany
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
33.883, -96.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442768, 5442769, 5442770, 5442771, 5442772, 5442773, 5442774, 5442775, 5442776, 5442777, 5442778, 5442779, 5442780, 5442781, 5442782.